Significant progress has been made to warn people about the risks of taking the iron deficiency drug Injectafer. As of February 2020, the Injectafer label has been officially changed to provide a stronger warning on “Symptomatic Hypophosphatemia” as a consequence of taking the drug.
Injectafer, an IV medication used to treat iron deficiency anemia, is a fast-acting alternative to traditional oral iron supplements. However, studies have shown that Injectafer can cause serious Severe Hypophosphatemia (Severe HPP), a sudden drop in phosphorous levels that can lead to drastic medical conditions.
Even though medical evidence showed that Injectafer could cause Severe HPP, there was no real warning on the label about it being a serious side effect until now. The original label misrepresented and seriously downplayed the dangers of the drug by only referencing “transient” or “asymptomatic” low phosphorous.
The new Injectafer label approved by the FDA now states, “Symptomatic hypophosphatemia requiring clinical intervention has been reported in patients at risk of low serum phosphate in the postmarketing setting. These cases have occurred mostly after repeated exposure to Injectafer in patients with no reported history of renal impairment. Possible risk factors for hypophosphatemia include a history of gastrointestinal disorders associated with malabsorption of fat-soluble vitamins or phosphate, concurrent or prior use of medications that affect proximal renal tubular function, hyperparathyroidism, vitamin D deficiency and malnutrition. In most cases, hypophosphatemia resolved within three months.”
While this major development is a step in the right direction, it still doesn’t do nearly enough to adequately warn of Severe HPP. The HPP caused by Injectafer isn’t just “symptomatic,” it is potentially life threatening and can result in long term and permanent medical conditions that, again, are not sufficiently warned of in the product labeling. Additionally, many people have reported becoming severely hypophosphatemic after only one injection not “repeated exposure” like the label now warns.
The label change also instructs doctors to “monitor serum phosphate levels in patients at risk for low serum phosphate who require a repeat course of treatment.” However, Injectafer studies have shown that ALL patients need to be monitored for drops in serum phosphate after taking even ONE injection of Injectafer. Every patient is at risk of developing Severe HPP and it isn’t a matter of whether you are predisposed to a drop in phosphorous or not. It is noteworthy that this monitoring advisement was never included in the past labeling, so doctors for years were not aware of the need to monitor a patient’s serum phosphate levels after administering Injectafer, thus robbing doctors and their patients of the opportunity to quickly identify or possibly present Severe HPP.
Pogust Millrood filed the country’s first Injectafer Severe HPP case in Philadelphia in 2018 and has since filed dozens more. The firm continues to lead the fight against American Regent, Daiichi Sankyo, and Vifor Pharma on behalf of dozens of seriously and irrevocably injured individuals who were prescribed Injectafer to treat their low iron. If you or someone you know has experienced Severe HPP symptoms after taking Injectafer, call Pogust Millrood toll free at 888-348-6787, or direct to the Pennsylvania office at 610-941-4204, to see if you are entitled to seek damages.
A Pennsylvania native, Mike Daly has spent most of his life in the greater Philadelphia area. A proud graduate of Penn State and the Villanova School of Law, he's currently a partner at Pogust Millrood, where he represents individuals throughout the country in class action and mass tort claims involving consumer fraud, environmental harm, defective medical devices, and harmful pharmaceuticals.
Comments for this article are closed.